Printer Friendly

Hypoglycemia unawareness and type 1 diabetes.

To the Editor: Hypoglycemia is a major limiting factor in treating patients with type 1 diabetes and may have serious, life-threatening consequences. Patients with repeated hypoglycemic episodes can have hypoglycemia unawareness, a condition characterized by a progressive loss of the symptoms associated with the autonomic response to hypoglycemia, for example, sweating, tremor, anxiety, and palpitations. (1) Development of this syndrome may be influenced by the presence of autonomic neuropathy, duration of diabetes, the use of [beta]-blockers, or utilization of intensive glycemic control. Hypoglycemia unawareness can be reversed, however, by strict avoidance of hypoglycemia for even a few days. (2) From a treatment perspective, the closer the pattern of insulin replacement is to physiologic secretion, the lower the risk of hypoglycemia. Substituting insulin regimens that more closely mimic physiologic secretion, along with adjustments of concomitant medications, can help accomplish this objective. We report a patient with type 1 diabetes presenting with poorly controlled diabetes, recent episodes of severe hypoglycemia, and hypertension and hyperlipidemia.

A 29-year-old male, diagnosed with type 1 diabetes 15 years prior, presented with two recent episodes of severe hypoglycemia, both occurring in the late afternoon. He had been taking two daily injections of neutral protamine Hagedorn (NPH) and regular insulin administered before breakfast (15 U NPH, 10 U regular) and dinner (10 NPH, 10 regular). Daily self-monitored blood glucose (SMBG) fluctuated between 40 and 400 mg/dL, with no consistent trends. He was also taking a [beta]-blocker for mild hypertension and a statin for low-density lipoprotein cholesterol reduction.

The patient's blood pressure was 135/75 mm Hg without orthostasis. He weighed 79.5 kg. He had stable background diabetic retinopathy. Cardiac examination revealed normal respiratory variation of the heart rate. Thyroid, chest, and abdominal examinations were all within normal limits (WNL). Vibratory sensation by 128c tuning fork was decreased up to the midshin; however, he was sensate to a 10-g monofilament.

Laboratory examination revealed a glycosylated hemoglobin (A1C) of 7.4% (normal, 4 to 6%). Chemistries, blood urea nitrogen, and creatinine were all WNL. A timed urine specimen revealed the presence of microalbuminuria: 30 [micro]g/min albumin (normal, <20 [micro]g/min).

An angiotensin-converting enzyme (ACE) inhibitor was substituted for the [beta]-blocker. His total daily NPH dose was initially substituted with 20 U of insulin glargine at bedtime and was increased 2 U/dose if fasting SMBG level was >140 mg/dL for 3 consecutive days. Prandial regular insulin was replaced by premeal aspart insulin (approximately 5 U). An insulin algorithm was designed to allow him to adjust his premeal boluses on a daily basis. In addition, glucagon kits were given to his wife and coworkers, with instructions for use in the event he had severe hypoglycemia and was unable to take oral glucose.

The patient is now taking 24 U of insulin glargine, which was reached 2 weeks after switching basal regimens. His morning blood glucose values have been consistently between 75 to 130 mg/dL, and his premeal doses of aspart are similar to the regular insulin doses he had been taking. His A1C is down to 6.7%. He notes only occasional mild hypoglycemic episodes when he exercises more than usual or miscalculates the premeal aspart dose (ie, erroneous carbohydrate count). Furthermore, he has not gained any weight, and his blood pressure is well controlled with the ACE inhibitor.

Several changes were introduced to rectify hypoglycemic unawareness. One simple correction was to substitute an ACE inhibitor for the [beta]-blocker, which probably was masking hypoglycemic symptoms. ACE inhibitors are a more appropriate antihypertensive choice, especially when microalbuminuria is present. (3) Perhaps the most beneficial intervention was a change in the insulin regimen. Split-mix insulin regimens of NPH and regular insulin before breakfast and dinner do not permit the precise glucose control often required in type 1 diabetes. Patients do not receive regular insulin coverage for lunch, which may lead to a tendency to compensate by increasing the morning NPH dose. High NPH doses before breakfast contribute to late afternoon hypoglycemia, especially if lunch is light or missed altogether. Thus, many patients benefit from a change to insulin glargine, which provides a basal insulin without the peak action seen with intermediate-acting insulins such as NPH. (4) Regular insulin should then be changed to a fast-acting insulin analog (lispro insulin or aspart insulin), which are given before each meal. The rapid on-off effect of these analogs helps reduce the wide swings in blood glucose and the frequency of late postprandial hypoglycemia. This newly developed basal/bolus therapy can result in markedly improved control of daily blood glucose excursions and lower hypoglycemia incidence. (5)

References

1. Cryer PE. Hypoglycemia-associated autonomic failure in diabetes. Am J Physiol Endocrinol Metab 2001;281:E1115-E1121.

2. Cranston I, Lomas J, Maran A, et al. Restoration of hypoglycemia awareness in patients with long-duration insulin-dependent diabetes. Lancet 1994;344:283-287.

3. Oltmanns KM, Deininger E, Wellhoener P, et al. Influence of captopril on symptomatic and hormonal responses to hypoglycemia in humans. Br J Clin Pharmacol 2003;55:347-353.

4. Heinemann L, Linkeschova R, Rave K, et al. Time-action profile of the long-acting insulin analog insulin glargine (HOE901) in comparison with those of NPH insulin and placebo. Diabetes Care 2000;23:644-649.

5. Raskin P, Klaff L, Bergenstal R, et al. A 16-week comparison of the novel insulin analog insulin glargine (HOE 901) and NPH human insulin used with insulin lispro in patients with type 1 diabetes. Diabetes Care 2000;23:1666-1671.

Steven V. Edelman, MD

Candis M. Morello, PHARMD CDE

Division of Diabetes and Metabolism San Diego Veterans Affairs Medical Center San Diego, CA
COPYRIGHT 2004 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters to the Editor
Author:Morello, Candis M.
Publication:Southern Medical Journal
Article Type:Letter to the Editor
Date:Nov 1, 2004
Words:934
Previous Article:Women's health and hormone replacement therapy.
Next Article:"SIDS" and its preventable risk factors: do parents know?


Related Articles
Improving glycemic control in adults with diabetes mellitus: shared responsibility in primary care practices.
Doxycycline-induced hypoglycemia in a nondiabetic young man.
Hypoglycemia.
INSULIN INHALANT SHOWS PROMISE IN RECENT STUDY.
Strategies for insulin therapy in type 2 diabetes.
Hypoglycemia--an enigmatic dilemma.
Physiological and behavioral aspects of glycemic control and hypoglycemia in diabetes.
Management of diabetes-related hypoglycemia.
Patient's page.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters